Call Us:713-655-0600
Feb9

Ask the Doctor: 44-year-old woman with thinning hair

Welcome to Ask the Doctor, a feature in which readers like you get a response to their pressing hair loss questions from board certified dermatologist and hair loss specialist Dr. Weaver.

Question: Hello Dr. Weaver. I am a 44 year old AA female. I am experiencing severe hair loss in the crown area as well as thinning edges. I have been told by my OB/GYN that I am pre-menopausal and have decreased estrogen levels. I also saw my dermatologist who took a biopsy of my scalp which showed scarring alopecia. I presently perm my hair and use an occasional rinse to cover my grey hairs. I also have thyroid disease and my thyroid levels are abnormal. I have restarted taking Synthroid. Any help or feedback you can give me would be greatly appreciated. H. E.

Answer: The situation you describe with your hair brings up multiple factors to consider. I frequently see individuals who have more than one causative factor taking place related to their hair loss and I refer to it as “combination alopecia.” You certainly fit into that category.

Starting with the biopsy results of cicatricial alopecia, you mention that you have hair loss at the crown of the scalp which could be related to Central Centrifugal Alopecia (CCA) or Lichen Planopilaris (LPP). When either of these conditions are advanced, it can be difficult to differentiate one from the other based upon skin biopsy results. LPP is at times associated with thinning of the edges in the form of Frontal Fibrosing Alopecia (FFA) which could be present in your case or the thinning of the edges could be related to Traction Alopecia. Without examining your scalp and reviewing your medical history there is no way to say which is most likely.

FFA occurs most often in menopausal women but can occur in teenagers as well, so being 44 and pre-menopausal sort of matches the age group prone to that condition. However the thinning in that area could also be related to female androgenetic alopecia (AGA) which also occurs on a hormonal basis.

The perms are not specifically associated with causing cicatricial alopecia unless you have had severe reactions to them in the past, but could aggravate the condition in some individuals; if you do not notice any irritation when your hair is being permed then it’s probably okay for you.

The rinse for the grey hair should be something you can continue as long as it doesn’t cause itching or irritation.

Thyroid disease can cause changes in hair texture and breakage or shedding issues. Once your synthroid levels are normal then this type of problem should be minimized. Thyroid disease is not specifically associated with cicatricial alopecia which was identified on your skin biopsy.

At 44, you certainly want to do everything possible to retain the growth of your hair and correct the thinning as much as possible. You don’t mention any type of treatment that has been done, but oral and topical anti-inflammatory medications would certainly be appropriate. Stem cell treatment with Platelet Rich Plasma (PRP) could also address many of your concerns.